Colorado, 2010

Winter Weather in Colorado, May 2, 2010

May 2, 2010 · NWS BOU · 1 event in 1 county or zone

Icy and slick roadways in Summit County contributed to a 21-car-pile up along the eastbound lane of Interstate 70. Three people were taken to Summit Medical Center with minor injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Icy and slick roadways in Summit County contributed to a 21-car-pile up along the eastbound lane of Interstate 70. Three people were taken to Summit Medical Center with minor injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 2, 2:56 AM MST, 9 hours 4 minutes earlier.

Area forecast discussion, May 2, 2:56 AM MST, 9 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
356 AM MDT SUN MAY 02 2010

.SHORT TERM...A 120+ KNOT JET ON THE BACKSIDE OF THE TROUGH OVER THE
REGION WILL CAUSE TO THE TROUGH TO DEEPEN TODAY. THE JET ALONG WITH
A SHORT WAVE IS ALREADY PRODUCING SNOW OVER WESTERN COLORADO. SNOW
WILL SLOWLY SHIFT EASTWARD TODAY AS THE TROUGH DIGS SOUTHEAST. IN
ADDITION TO THIS...THE AIRMASS WILL BE UNSTABLE THIS AFTERNOON.
CAPES WILL BE 200-300 J/KG. THE MOUNTAINS WILL SEE MOST OF THE
ACTIVITY BEING CLOSER TO THE LARGE SCALE LIFT. SNOW AMOUNTS WILL
VARY IN THE MOUNTAINS FROM 1 TO 3 INCHES NORTH...ALONG
COLORADO/WYOMING BORDER TO 3 TO 6 INCHES SOUTH TO NORTHERN PARK
COUNTY. FOR FRONT RANGE URBAN CORRIDOR AND EASTERN PLAINS...EXPECT
SCATTERED SHOWERS TO FORM BY EARLY AFTERNOON. MAY ALSO SEE A FEW
THUNDERSTORMS...SO HAVE INCLUDED ISOLATED THUNDERSTORMS IN THE GRIDS
FOR ALL AREAS INCLUDING THE MOUNTAINS. EXPECT ACTIVITY TO QUICKLY
DECREASE ONCE THE SUNSETS AND THE AIRMASS STABILIZES. BY
MIDNIGHT...THE ONLY SHOWERS REMAINING SHOULD BE CONFINED TO THE
MOUNTAINS. TEMPERATURES WILL BE THE SAME A FEW DEGREES COOLER THAN
SATURDAY'S READINGS.

.LONG TERM...SHOULD MOVE INTO A MUCH DRIER AND WARMER WEATHER REGIME
MONDAY AND TUESDAY WITH STRENGTHENING ZONAL FLOW AND SUBSIDENCE
ALOFT. DOWNSLOPE FLOW WILL FURTHER ENHANCE DRYING AND WARMING IN THE
LOWER LAYERS EAST OF THE MTNS ESPLY MONDAY NIGHT AND TUESDAY.
LOOKING FOR AFTERNOON TEMPS ON THE PLAINS TO CLIMB INTO THE 60S ON
MONDAY AND 70S ON TUESDAY. IF IT WERE NOT FOR THE INCREASE IN MID
AND HIGH LEVEL CLOUDINESS DURING THE TUESDAY MAY INSTEAD BE TALKING
ABOUT LOWER 80S FOR HIGHS AT A FEW LOCALES ALONG THE FRONT RANGE
WITH THE GUSTY DOWNSLOPE WINDS. MEANWHILE MODELS INDICATE A BAND OF
SHOWERY PRECIP FORMING ACROSS SRN WYOMING TUESDAY AFTERNOON WHICH
APPEARS TO FORM ON THE SOUTH SIDE OF A 130KT JET BOWING SWRD OVER
NORTHERN/CENTRAL WYOMING. AT THIS TIME DO NOT SEE ANY OF THESE
SHOWERS MAKING THEIR WAY DOWN ACROSS NERN COLORADO AS DRY AS THE
BNDRY LAYER WILL BE. ALTHOUGH COULD SEE ISOLATED/WIDELY SCATTERED
SHOWERS FORMING BY AFTERNOON OVER THE NRN MTN RANGES AND NRN FRONT
RANGE FOOTHILLS WITH DAYTIME HEATING.

BY WEDNESDAY NIGHT MODELS SHOW NELY SFC WINDS DEVELOPING ON THE
PLAINS AS A JET SPEED MAX PASSES BY TO OUR NORTH AND PRESSURE FALLS
ALONG THE BASE OF THE FOOTHILLS. WITH MOISTURE INCREASING IN THE
MID-LEVEL ZONAL FLOW SHOULD SEE A SLIGHT INCREASE IN RAIN/SNOW
SHOWER COVERAGE ACROSS THE HIGH COUNTRY OVERNIGHT...THOUGH AMOUNTS
SHOULD REMAIN ON THE LIGHT SIDE DUE TO A LACK OF ANY LARGE SCALE
FORCING. WHEREAS THE PLAINS SHOULD CONTINUE DRY...AT LEAST UP TO
THAT POINT.

BY THURSDAY AND FRIDAY...MEDIUM RANGE MODELS ARE IN REASONABLY GOOD
AGREEMENT AS THEY SHOW A BROAD UPPER LEVEL TROUGH SLOWLY MIGRATING
EASTWARD OVER THE NORTHERN AND CENTRAL ROCKY MTN REGION DURING THE
TWO DAY PERIOD. LATEST GUIDANCE KEEPS MOST OF THE SYNOPTIC SCALE
FORCING AND DEEPEST MOISTURE TO OUR NORTH UP ACROSS WYOMING AND
NEBRASKA. HOWEVER...THE GFS SHOWS A PERIOD OF COOL...MOIST UPSLOPE
FLOW ACROSS NERN COLORADO RUNNING FROM AROUND MIDDAY THURSDAY TO
PERHAPS FRIDAY EVENING. SHOULD THIS SCENARIO COME TRUE...COULD SEE
TEMPERATURES EAST OF THE MTNS EVEN COLDER THAN THOSE NOW IN THE
FORECAST. ALSO COULD NOT RULE OUT SNOW...POSSIBLY ACCUMULATING
SNOWFALL...IN AREAS IN AND ADJACENT TO THE FRONT RANGE. WILL
CONTINUE TO MONITOR AS PREVIOUS MODEL RUNS HAVE WAVERED ON THIS
PORTION OF THE FORECAST.

&&

.AVIATION...A SOUTHERLY DRAINAGE WIND WILL SHIFT TO THE NORTH DURING
THE LATE MORNING HOURS. THE AIRMASS WILL BECOME UNSTABLE THIS
AFTERNOON WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
DEVELOPING. CEILINGS MAY FALL AS LOW AS 4000 FEET UNDER THE STRONGER
SHOWERS AND THUNDERSTORMS...OTHERWISE CEILINGS WILL BE ABOVE 6000
FEET. THE CONVECTIVE ACTIVITY WILL END BY 02Z AND ONLY MID AND HIGH
CLOUDS WILL PREVAIL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/BAKER
Hazardous weather outlook, May 2, 9:56 AM MST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1056 AM MDT SUN MAY 02 2010

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1056 AM MDT SUN MAY 02 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD OVER THE MOUNTAINS TODAY WITH ACCUMULATIONS RANGING
FROM 1 TO 3 INCHES ALONG THE COLORADO WYOMING BORDER TO 3 TO 6
INCHES ALONG INTERSTATE 70 AND SOUTH. FOR THE URBAN CORRIDOR AND
EASTERN PLAINS...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
FORM THIS AFTERNOON AND EVENING. BRIEF MODERATE RAIN AND SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGER SHOWERS AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MUCH WARMER AND DRIER CONDITIONS WILL RETURN TO THE OUTLOOK AREA ON
MONDAY AND TUESDAY.  PLENTY OF SUNSHINE WILL COMBINE WITH GUSTY
DOWNSLOPE BREEZES TO PUSH TEMPERATURES WELL ABOVE AVERAGE BY TUESDAY.

THE NEXT CHANCE OF RAIN AND SNOW CAN BE EXPECTED DURING THE LATTER
HALF OF THE WEEK AS ANOTHER PACIFIC STORM SYSTEM MOVES SLOWLY ACROSS
THE ROCKY MOUNTAIN REGION. THERE IS THE POTENTIAL FOR ACCUMULATING
SNOWFALL IN THE HIGH COUNTRY WEDNESDAY NIGHT THROUGH FRIDAY...AND
PERHAPS ACROSS THE PLAINS THURSDAY NIGHT DEPENDING ON THE TRACK OF
THIS NEXT STORM.  TEMPERATURES WILL TURN MUCH COOLER AGAIN FOR
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER ANY
REPORTS OF HEAVY SNOW IN THE MOUNTAINS OR THE OCCURRENCE OF HAIL IN
THE STRONGER THUNDERSTORMS ON THE PLAINS IS APPRECIATED.

KRIEDERMAN/BARJENBRUCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 2, 12:00 PM MST to 6:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Injuries
0 direct, 3 indirect
Reported by
Newspaper
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231573.